Texas, 2018Flash Flooding and Flooding in Texas, September 14 to 15, 2018
September 14 to 15, 2018 · NWS CRP · 24 events in 5 counties and zones
A slow moving tropical wave moved into the middle Texas coast on September 14th and 15th. The tropical wave produced widespread showers and scattered thunderstorms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $300,000
- Crop damage
- None recorded
- Events
- 24
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A slow moving tropical wave moved into the middle Texas coast on September 14th and 15th. The tropical wave produced widespread showers and scattered thunderstorms. Periods of heavy rain caused flooding and flash flooding across the Coastal Bend both days.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Sep 14, 11:45 AM CST, 2 hours 27 minutes earlier.
Area forecast discussion, Sep 14, 11:45 AM CST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
1245 PM CDT Fri Sep 14 2018
.DISCUSSION...
See aviation discussion below for the 18Z TAFs.
&&
.AVIATION...
Showers and thunderstorms are expected off and on throughout the
TAF period. Waves of heavier rain and better chances for thunder
are expected this afternoon and again toward Sat morning. Have
introduced TEMPO groups to account for the heavier waves of
rainfall. Conditions will vary between VFR and MVFR with IFR
possible at times throughout the TAF period.
&&
.PREVIOUS DISCUSSION... /Issued 1034 AM CDT Fri Sep 14 2018/
DISCUSSION...
Current radar shows the heavier precip across the coastal waters
where a trough of low pressure is draped along the coast. Short
range models are in fair agreement with the trough of low pressure
moving inland today and bringing mod to heavy rainfall to the
coastal areas through this afternoon. As the trough moves farther
west and northwest, another surge of moisture with mod to heavy
rainfall is expected tonight and then again Sat. There remains
uncertainty as to where and when the heaviest rainfall will occur,
but am expecting a focus through this afternoon across the coastal
counties with flooding remaining a possibility.
As for tides, levels went slightly above 2 feet MSL yesterday
evening and is currently trending downward as low tide approaches.
There were reports of water to the dunes across area beaches. Am
expecting a repeat this evening with the next high tide.
PREVIOUS DISCUSSION... /Issued 713 AM CDT Fri Sep 14 2018/
DISCUSSION...Updated aviation discussion for 12Z TAF cycle.
AVIATION...Convection building offshore and along the coast this
morning as a tropical disturbance moving through the northwest
Gulf acts on a very moist airmass. Expect the showers and
thunderstorms to move onshore through the period. MVFR/ocnl IFR
cigs to improve through the day outside of reduced cigs/vsbys in
and near convection. Coverage may decrease somewhat late afternoon
and evening before resuming overnight.
PREVIOUS DISCUSSION... /Issued 429 AM CDT Fri Sep 14 2018/
SHORT TERM (Today through Saturday)...
The tropical disturbance being monitored for development is now
nearing the coast south of the Coastal Bend, and time is running
out for it to develop a circulation. Even without distinct
tropical characteristics, though, it's serving to bring more deep
Gulf Moisture into the area, triggering widespread showers and
thunderstorms. Main focus for this activity is just up the coast
early this morning, although a few clusters have produced heavy
rainfall in various coastal counties.
Expect activity to increase this morning due to the new influx of
moisture and diurnal effects, with coverage again focused along
the coast early, then gradually shifting inland. Rainfall amounts
increase tonight and especially overnight, followed by a gradual
westward shift in rainfall focus on Saturday as the disturbance
moves west.
Rainfall totals could be excessive through the short term, and a
flash flood watch remains in place through Saturday evening. 3 to
5 inches of areal coverage with locally as high as 8 inches of
rain are possible along the coast, with only slightly less
rainfall further inland. These amounts of rain could easily cause
localized flooding very quickly given already saturated grounds.
This disturbance will also continue to affect area beaches, with
runup to the dunes at high tide and an increased risk of rip
currents, especially near piers and jetties. Coastal flood
advisories remain in place, as well as small craft advisories
given the agitated seas.
LONG TERM (Saturday Night through Thursday)...
Saturday night through Monday...A weakness in the upper height field
over the CWA/MSA is anticipated (GFS/ECMWF deterministic) along with
near normal PWAT values (GFS deterministic.) Thus, anticipate
isolated/scattered convection. Monday night/Tuesday...An upper level
ridge is predicted to build over the region (GFS/ECWMF
deterministic) along with below/near normaml PWAT values. Anticipate
isolated convection. Wednesday/Thursday...The upper level ridge is
predicted to move EWD and allow for deep layer onshore flow/
increasing PWAT values, which may contribute to isolated/scattered
convection. Based on expected wind/sea state (WaveWatch), no marine
hazards anticipated. Maximum Heat Index values generally 100F or
less during the period.
&&
.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi 86 75 86 76 88 / 80 80 80 30 30
Victoria 84 74 88 74 90 / 80 70 70 30 30
Laredo 87 75 85 75 89 / 60 60 80 60 50
Alice 87 72 88 74 89 / 80 60 80 40 40
Rockport 85 77 86 78 87 / 80 80 80 30 30
Cotulla 86 73 85 74 87 / 70 60 80 50 50
Kingsville 87 74 88 76 89 / 80 80 70 40 40
Navy Corpus 85 79 87 79 88 / 80 80 80 30 30
&&
.CRP WATCHES/WARNINGS/ADVISORIES...
TX...Flash Flood Watch through Saturday evening For the following
zones: Aransas Islands...Bee...Calhoun Islands...Coastal
Aransas...Coastal Calhoun...Coastal Kleberg...Coastal
Nueces...Coastal Refugio...Coastal San Patricio...Duval...
Goliad...Inland Calhoun...Inland Kleberg...Inland Nueces...
Inland Refugio...Inland San Patricio...Jim Wells...Kleberg
Islands...La Salle...Live Oak...McMullen...Nueces Islands...
Victoria...Webb.
High Rip Current Risk through Saturday evening For the following
zones: Aransas Islands...Calhoun Islands...Kleberg
Islands...Nueces Islands.
Coastal Flood Advisory until 7 PM CDT Saturday For the following
zones: Aransas Islands...Calhoun Islands...Kleberg
Islands...Nueces Islands.
GM...Small Craft Advisory until 7 PM CDT this evening For the
following zones: Bays and Waterways from Baffin Bay to Port
Aransas...Bays and Waterways from Port Aransas to Port
O'Connor...Coastal waters from Baffin Bay to Port Aransas
out 20 NM...Coastal waters from Port Aransas to Matagorda
Ship Channel out 20 NM...Waters from Baffin Bay to Port
Aransas from 20 to 60 NM...Waters from Port Aransas to
Matagorda Ship Channel from 20 to 60 NM.
&&
TE/81...AVIATIONHazardous weather outlook, Sep 14, 4:21 AM CST, 9 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
521 AM CDT Fri Sep 14 2018
TXZ229>234-239>247-342>347-442-443-447-151030-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Inland Kleberg-Inland Nueces-Inland San Patricio-
Coastal Aransas-Inland Refugio-Inland Calhoun-Coastal Kleberg-
Coastal Nueces-Coastal San Patricio-Aransas Islands-
Coastal Refugio-Coastal Calhoun-Kleberg Islands-Nueces Islands-
Calhoun Islands-
521 AM CDT Fri Sep 14 2018
This hazardous weather outlook is for South Texas.
.DAY ONE...Today and Tonight
Scattered to numerous showers and isolated thunderstorms are
expected today and tonight. Locally heavy rainfall will be
possible at times, and in addition some storms could produce wind
gusts of up to 40 mph.
A Flash Flood Watch is in effect for all of South Texas through
Saturday Evening.
A Coastal Flood Advisory is in effect until 7 PM CDT Saturday due
to elevated tide levels.
There is a high risk of dangerous rip currents today and tonight.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Thunderstorms are expected across the region Saturday. Storms will
be capable of producing locally heavy rainfall which may contribute
to flash flooding. A Flash Flood Watch will remain in effect for
South Texas Saturday. Isolated to scattered thunderstorms are
expected Sunday through Thursday.
A Coastal Flood Advisory is in effect Saturday for the Middle Texas
Coast.
There is a high risk of rip currents along Gulf-facing beaches
Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
GMZ230-235-250-255-270-275-151030-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-
521 AM CDT Fri Sep 14 2018
This hazardous weather outlook is for the Middle Texas
Coastal Waters.
.DAY ONE...Today and Tonight
Numerous showers and isolated thunderstorms are expected across
the nearshore waters. Waterspouts will be possible over the nearshore
waters and bays mainly this morning. Some storms could produce
wind gusts up to 40 mph.
A Small Craft Advisory is effect for the bays and Middle Texas
Coastal Waters through this evening.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Scattered to at times numerous showers and thunderstorms are
expected across the region through the rest of the week. Some storms
may produce heavy rainfall, dangerous lightning, and wind gusts up
to 40 mph. Severe thunderstorms are not expected at this time.
In the hours before
Special weather statement, Sep 14, 1:07 PM CST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
207 PM CDT FRI SEP 14 2018
TXZ243-141930-
Inland Nueces-
207 PM CDT FRI SEP 14 2018
...A SHOWER WILL AFFECT SOUTHWESTERN NUECES COUNTY...
At 206 PM CDT, a shower was located near Robstown, moving west at 15
mph.
Winds in excess of 40 mph are possible with this shower.
Locations impacted include...
Robstown, Driscoll and Petronila.
Torrential rainfall is also occurring with this shower, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 2779 9763 2771 9759 2763 9782 2776 9786
TIME...MOT...LOC 1906Z 081DEG 11KT 2774 9768
Heavener
Flash Flood, Nueces
- When
- September 14, 2:12 PM CST to 2:42 PM CST
- Where
- Nueces County, 1.51 mi NNE of Robstown to 0.97 mi N of Robstown Co Arpt
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 27.800, -97.660
Videos showed street flooding near Robstown High School.
Flash Flood, Nueces
- When
- September 14, 4:31 PM CST to 5:11 PM CST
- Where
- Nueces County, 1.41 mi S of North Beach to 1.82 mi SW of T Head
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 27.800, -97.404
Water was over the roadways at Crosstown Expressway and Interstate 37 south to around Brownlee and Morgan Streets.
Flood, Jim Wells
- When
- September 14, 5:47 PM CST to 6:47 PM CST
- Where
- Jim Wells County, 0.92 mi SW of Orange Grove to 4.14 mi NNE of Alfred
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 27.960, -97.940
Water was over Farm to Market Road 70 between Farm to Market Road 1833 and Northwest Boulevard.
Flood, Refugio
- When
- September 14, 5:49 PM CST to 6:49 PM CST
- Where
- Refugio County, 5.54 mi E of Bonnie View to 2.02 mi NNE of Bonnie View
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 28.180, -97.210
Farm to Market Roads 2678, 1360, and 3037 around and east of Bonnie View had water across them but were passable.
Flood, Nueces
- When
- September 14, 8:28 PM CST to 9:28 PM CST
- Where
- Nueces County, 1.26 mi SSW of Corpus Christi to 2.08 mi NE of Corpus Christi
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 27.765, -97.431
Water was over the road at Buford Street and 3rd Street intersection in Corpus Christi.
Flood, Nueces
- When
- September 14, 10:40 PM CST to 11:40 PM CST
- Where
- Nueces County, 1.55 mi WNW of Highway Vlg to 1.18 mi ESE of (Crp)corpus Christi
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 27.807, -97.474
Minor street flooding occurred across northern portions of Corpus Christi from Morgan Street to near the intersection of Port Avenue and Crosstown Expressway.
Flood, Aransas
- When
- September 14, 11:57 PM CST to September 15, 12:57 AM CST
- Where
- Aransas County, 0.65 mi NNW of Lamar to 1.95 mi NNE of Lamar
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 28.138, -96.986
High water was reported along Lamar Beach Road to 12th Street and along Palmetto Street from Hagy Drive to 8th Street in Lamar. High profile vehicles were able to move through the water.
Flood, Nueces
- When
- September 15, 12:12 AM CST to 1:12 AM CST
- Where
- Nueces County, 2.15 mi SSW of Corpus Christi to 1.41 mi NE of Petronila
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 27.752, -97.436
Multiple streets were affected by minor flooding in Corpus Christi to south of town. Water affected Weber Road, Highway 286 south to Farm to Market Road 70 and County Roads 28 and 57.
Flood, Nueces
- When
- September 15, 12:50 AM CST to 1:50 AM CST
- Where
- Nueces County, 1.63 mi WNW of Violet to 1.28 mi S of Lon Hill
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 27.786, -97.626
Public reported minor flooding on Avenue J in Robstown from Picker Lane to past Bosquez Street near Robstown High School.
Flood, San Patricio
- When
- September 15, 5:45 AM CST to 7:45 AM CST
- Where
- San Patricio County, 1.51 mi NNE of Odem to 1.13 mi ENE of Baylor
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 27.970, -97.570
Roads were closed due to flooding between Odem and Taft. Farm to Market Road 1944 between U. S. Highway 77 and Sodville Road, Sodville Road between County Road 82 and Villareal Street, and Davis Road between Mexico Street and Railroad Avenue were closed.
Flood, Nueces
- When
- September 15, 6:38 AM CST to 8:38 AM CST
- Where
- Nueces County, 0.61 mi E of Koontz to 1.71 mi S of San Pedro
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 27.730, -97.710
Farm to Market Road 2826 was closed between U. S. Highway 77 and Farm to Market Road 892 northeast of Robstown due to flooding.
Flash Flood, Nueces
- When
- September 15, 8:20 AM CST to 9:20 AM CST
- Where
- Nueces County, 1.85 mi SW of Flour Bluff Jct to 1.47 mi NNW of Flour Bluff Jct
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Social Media
- Coordinates
- 27.650, -97.300
Water entered the bottom floor of several apartment buildings around Oso Bay. The turnaround near Oso Bay became impassable due to flooding.
Flash Flood, Nueces
- When
- September 15, 8:32 AM CST to 9:32 AM CST
- Where
- Nueces County, 1.85 mi SW of Flour Bluff Jct to 0.91 mi S of Flour Bluff Jct
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 27.650, -97.300
Matlock Street in Flour Bluff was impassable due to flooding.
Flash Flood, San Patricio
- When
- September 15, 9:00 AM CST to 10:00 AM CST
- Where
- San Patricio County, 0.69 mi N of Portland to 1.46 mi NNE of Portland Hunt Arpt
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 27.880, -97.330
Photos and videos showed significant street flooding in Portland. Water covered the parking lot of a gas station.
Flash Flood, Nueces
- When
- September 15, 9:26 AM CST to 10:26 AM CST
- Where
- Nueces County, 1.03 mi NNE of Clarkwood to 0.32 mi WNW of Clarkwood
- Cause
- Heavy Rain
- Reported by
- Local Official
- Coordinates
- 27.793, -97.522
Clarkwood Road at Highway 44 was covered by flood waters.
Flash Flood, San Patricio
- When
- September 15, 9:47 AM CST to 10:30 AM CST
- Where
- San Patricio County, 0.61 mi W of Taft to 2.53 mi WNW of Sodville
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 27.980, -97.390
Farm to Market Roads 631, 1944, and 2046 were closed due to flooding between Taft and Odem.
Flood, Nueces
- When
- September 15, 10:44 AM CST to 11:44 AM CST
- Where
- Nueces County, 1.51 mi NNE of Robstown to 1.54 mi N of Robstown Co Arpt
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 27.800, -97.660
Several pictures and videos showed flooding of streets and parking lots near Robstown.
Flash Flood, San Patricio
- When
- September 15, 1:14 PM CST to 2:14 PM CST
- Where
- San Patricio County, 0.69 mi N of Ingleside on the Bay to 1.28 mi S of Ingleside on the Bay
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 27.840, -97.220
Roads were impassable due to flash flooding near the waterfront at Ingleside on the Bay.
Flash Flood, San Patricio
- When
- September 15, 1:35 PM CST to 2:35 PM CST
- Where
- San Patricio County, 1.38 mi N of Portland Hunt Arpt to 2.09 mi ENE of Portland Hunt Arpt
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 27.900, -97.350
Flash flooding occurred on Memorial Parkway and Lang Road in Portland.
Flash Flood, Refugio
- When
- September 15, 1:39 PM CST to 2:39 PM CST
- Where
- Refugio County, 0.75 mi SSE of Bonnie View to 0.53 mi NE of Bonnie View
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 28.161, -97.293
Parts of Farm to Market Road 629 near Bonnie View was closed due to flash flooding along Chocolate Swale.
Flash Flood, Refugio
- When
- September 15, 1:44 PM CST to 2:44 PM CST
- Where
- Refugio County, 3.81 mi NNE of Bayside to 3.31 mi SE of Bayside
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 28.154, -97.207
Farm to Market Road 2511 4 miles north of Bayside was closed due to flash flooding.
Flash Flood, San Patricio
- When
- September 15, 2:39 PM CST to 4:00 PM CST
- Where
- San Patricio County, 1.55 mi E of Gregory to 1.85 mi WNW of Gregory
- Cause
- Heavy Rain
- Property damage
- $250,000
- Reported by
- Social Media
- Coordinates
- 27.930, -97.275
Water was 1 to 2 feet deep across portions of Gregory.
Flash Flood, Nueces
- When
- September 15, 4:23 PM CST to 5:23 PM CST
- Where
- Nueces County, 2.08 mi E of Robstown to 0.16 mi NW of Violet
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 27.780, -97.636
Videos showed significant street flooding in Robstown.
Flash Flood, San Patricio
- When
- September 15, 4:45 PM CST to 5:45 PM CST
- Where
- San Patricio County, 1.88 mi WSW of Sodville to 2.91 mi NNE of Odem
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 27.961, -97.499
Farm to Market Roads 1944 and 2046 northeast of Odem were closed due to flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, September 14 to 17, 20188 deaths · 17 events
- Hurricane and Tornadoes in South Carolina, September 14 to 16, 20186 deaths · $3.4 million · EF0 · 26 events
- Hurricane and Tornadoes in North Carolina, September 14 to 16, 20183 deaths · 1 injured · $1.3 billion · EF1 · 54 events
- Flash Flooding and Flooding in Virginia, September 14 to 20, 20181 death · 1 injured · $3.6 million · 43 events
- Hail and Damaging Wind in North Dakota, September 14, 2018$12 million · 1.75 in hail · 2 events
- Flash Flooding and Debris Flow in North Carolina, September 14 to 18, 2018$242,000 · 25 events
- Tropical Storm and Flash Flooding in South Carolina, September 14 to 17, 2018$5,000 · 74 events
- Flash Flood and Hail in Minnesota, September 14 to 15, 20181.75 in hail · 18 events
- Hail and Damaging Wind in Minnesota, September 14, 20182 in hail · 9 events
- Tropical Depression in South Carolina, September 14 to 15, 20185 events
- Hail and Damaging Winds in North Dakota, September 14, 20182 in hail · 4 events
- Frost and Freeze in Oregon, September 14, 20183 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 787568, 787570, 787592, 787594, 787597, 787598, 787600, 787601, 787602, 787605, 787606, 787573, 787575, 787576, 787577, 787578, 787607, 787580, 787581, 787582, 787583, 787587, 787588, 787586.